Strong Wind, Perry
- When
- January 8, 4:00 PM CST to 11:00 PM CST
- Where
- Perry forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
Breezy southerly winds shifted to southwesterly later into the evening of the 8th ahead of a cold frontal passage. Scattered showers and thunderstorms developed during the evening hours in Southern Illinois.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Breezy southerly winds shifted to southwesterly later into the evening of the 8th ahead of a cold frontal passage. Scattered showers and thunderstorms developed during the evening hours in Southern Illinois. Gusty gradient winds of near and above 40mph developed in Southwestern Illinois, with a peak gust of 52mph at Southern Illinois Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 8, 12:17 PM CST, 3 hours 43 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 1217 PM CST Thu Jan 8 2026 .KEY MESSAGES... - Marginal risk of severe storms this evening, includes a low but non-zero (5% or less) chance of damaging wind gusts or possibly a tornado. - SPC has another marginal risk of strong-potentially severe storms lingering Friday, but the main risk will be to our south and east. - Turning colder this weekend into next week; the coldest temperatures will be Sunday with highs only in the 30s. && .DISCUSSION... Issued at 1215 PM CST Thu Jan 8 2026 60F dew points have entered the southern reaches of the FA. The WAA game is strong, and it needs to be, bc time/height cross sections suggest continued cloud cover inhibiting the temperature climb. This will retard the already compromised instability/parcel buoyancy forecast, with MUCAPE modeled to peak somewhere in the 200-400 Joules range over SEMO this evening, a slight downtick from earlier modeling. It'll be a short sliver of time between 00-06z that exists in coincidence with the high shear environ for our severe wx potential...we'll see how it plays out as there is some concern with the parallel orientation of the shear field wrt convective line development. Nevertheless, H8 winds to 60+KTs won't take much to draw down, offering "severe" shower potential even for damaging wind gusts. Outside of storms, expect gradient winds to crank up this afternoon/evening too, shy of Advisory criteria but breezy nonetheless. Some 12Z data suggests the Friday chance is overdone, and chances including severe storm chances should wash after fropa late tonight-early Friday. Nevertheless we remain in a marginal risk in our south/east, at least until the blended/ensemble modeling catches up. After the system finally sweeps thru in entirety, we'll see 1/2 to maybe 1 inch totals in general so this will likely not be causing any broader flooding issues. Much colder air is brought in this weekend and extends into next week, more like what January usually feels like. The coldest temperatures will be Sunday, when highs struggle into/thru the 30s. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1215 PM CST Thu Jan 8 2026 Restricted bases may bounce into VFR but CIGS will nonetheless prevail with OVC skies, and such bounces will be temporary reprieves before another trend toward deteriorating CIGS sets in with the approaching wx system tonight. Shower/storm chances spike overnight as IFR-MVFR CIGS/VSBYS prevail, with some slow improvement anticipated after fropa toward the end of and just past the planning phase hours of the forecast. Gusty south to southwest winds shift to northwest and diminish tmrw behind the fropa. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 945 AM CST Thu Jan 8 2026 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 945 AM CST Thu Jan 8 2026 /1045 AM EST Thu Jan 8 2026/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Thunderstorms are possible this evening and overnight. The risk for severe storms this evening is marginal, and includes damaging winds as the primary risk, with isolated tornadoes possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances are minimal but not zero Friday afternoon, including a marginal risk for severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening.
The national radar mosaic for the moment the first event began.
5 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314562, 1314564, 1314565, 1314566, 1314567.